Indiana, 2014

Hail in Indiana, August 20, 2014

August 20, 2014 · NWS IND · 1 event in 1 county or zone

Scattered thunderstorms developed over portions of southern Indiana during the afternoon of August 20th ahead of a large shield of rain moving in from the west. As more storms developed and pushed southeast, some small hail was observed in Seymour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms developed over portions of southern Indiana during the afternoon of August 20th ahead of a large shield of rain moving in from the west. As more storms developed and pushed southeast, some small hail was observed in Seymour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 20, 12:00 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 20, 12:00 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
100 PM EDT WED AUG 20 2014

.UPDATE...
AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 335 AM EDT WED AUG 20 2014

A FRONTAL SYSTEM WILL STALL OUT OVER THE AREA FOR MOST OF THIS WEEK.
THIS WILL SERVE TO KEEP THE WEATHER UNSETTLED OVERALL INTO THE
WEEKEND. THIS FRONT MAY DISSIPATE BY EARLY NEXT WEEK.

&&

.NEAR TERM /TODAY/...
ISSUED AT 335 AM EDT WED AUG 20 2014

A WAVE ALOFT AND FRONTAL BOUNDARY WHICH CONTRIBUTED TO THE SEVERE OR
NEAR SEVERE LINE OF STORMS LAST NIGHT HAS SINCE EXITED TO THE
SOUTHEAST OF THE FORECAST AREA. CONDITIONS SHOULD REMAIN DRY THROUGH
THIS MORNING...BUT EXPECT FOG TO DEVELOP LATER THIS MORNING...AND
POSSIBLY DENSE FOG IN SOME LOCATIONS. WILL NEED TO MONITOR TRENDS TO
SEE IF A SPECIAL WEATHER STATEMENT OR MORE IS REQUIRED.

AS FOR THE REST OF TODAY CONDITIONS LOOK DRY UNTIL LATER THIS
EVENING WHEN ANOTHER WAVE ALOFT MOVES ACROSS THE AREA ALONG THE
MEANDERING FRONTAL BOUNDARY. CONVECTION DOES NOT APPEAR TO GET VERY
ORGANIZED SO WILL STICK WITH CHANCE/SCATTERED POPS FROM AFTER 18Z
UNTIL MIDNIGHT.

MOS HAS BEEN OVERDOING TEMPERATURES PAST FEW DAYS SO WENT SLIGHTLY
LOWER FOR HIGHS IN THE MID TO UPPER 80S. WITH DEW POINTS IN THE
UPPER 60S TO LOW 70S CONDITIONS WILL STILL FEEL HUMID.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
ISSUED AT 335 AM EDT WED AUG 20 2014

AS MENTIONED ABOVE...SCATTERED CHANCES FOR THUNDERSTORMS WILL BE IN
THE FORECAST THROUGH HIS EVENING AS THE FRONTAL ZONE LINGERS OVER
THE AREA. LATE TONIGHT INTO EARLY THURSDAY MORNING THE WARM
ADVECTION PATTERN GETS STRONGER...SO BETTER CHANCES OF CONVECTION
ARE PROBABLE DURING THIS TIME. IN ADDITION...MODELS HINTING AT A
POSSIBLE MCS MOVING SOUTHEAST INTO CENTRAL INDIANA FROM WISCONSIN
AFTER 06Z THURSDAY MORNING. ALL OF THE SHORT TERM GUIDANCE IS KEYING
IN ON THIS FEATURE SO INCREASED POPS ACROSS COUNTIES NORTH OF
INTERSTATE 70 TO LIKELY FROM LATE TONIGHT THROUGH EARLY THURSDAY
MORNING. SPC DOES NOT HAVE CENTRAL INDIANA IN A SLIGHT RISK ANYMORE
AT THIS TIME...HOWEVER SOME OF THESE STORMS COULD HAVE THE POTENTIAL
TO BE STRONG AS LAPSE RATES/DEEP SHEAR CONTINUE TO LOOK FAVORABLE
FOR STORM ORGANIZATION. WILL CONTINUE TO MONITOR TRENDS AND
DEVELOPMENTS AS THERE ARE STILL MANY QUESTIONS AS TO EXACT LOCATION
AND TIMING OF THIS POSSIBLE CONVECTION.

FOR THE REST OF THE PERIOD...THE DEEP SHEAR DIMINISHES WITH TIME
HOWEVER THE LOCAL AREA CONTINUES TO BE ON THE EDGE OF A MID LEVEL
CAP. AS A RESULT...ADDITIONAL CONVECTIVE CLUSTERS MAY BE POSSIBLE
INTO FRIDAY WITH ANY POSSIBLE DISTURBANCES THAT MAY RIPPLE THROUGH
THE FLOW. WILL CONTINUE WITH CHANCE POPS GOING INTO FRIDAY.

WENT SLIGHTLY LOWER THAN MOS FOR HIGHS BASED ON PERSISTENCE AND AT
OR ABOVE MOS FOR LOWS BASED ON CLOUDS/PRECIP CHANCES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
ISSUED AT 335 AM EDT WED AUG 20 2014

MODELS CONTINUE TO DEPICT PERHAPS THE WARMEST STRETCH OF THE SEASON
THUS FAR FOR THE COMING WEEKEND AS AN UPPER LEVEL RIDGE STRENGTHENS
OVER THE LOWER MISSISSIPPI AND OHIO VALLEYS. THIS MAY BE THE CLOSEST
CALL YET THIS SUMMER FOR THE ELUSIVE 90 DEGREE MARK AT INDIANAPOLIS.
THAT SAID...SEVERAL FACTORS WILL HAVE A HAND IN DETERMINING WHETHER
OR NOT WE GET THERE. WHILE SUMMER BEGAN ON QUITE A WET NOTE WITH ONE
OF THE TOP 15 WETTEST JUNES...WHICH HAS LIKELY CONTRIBUTED AT LEAST
IN SOME SMALL PART TO THE LACK OF HEAT THUS FAR...THE ATMOSPHERE HAS
REVERSED ITSELF SOMEWHAT SINCE THE START OF JULY...AND INDIANAPOLIS
IS ROUGHLY TWO TO TWO AND A HALF INCHES BELOW NORMAL ON PRECIP SINCE
THEN...OR AROUND THE SAME AMOUNT THAT JUNE WAS ABOVE NORMAL.
HOWEVER...THE GUIDANCE DEPICTS A MOIST AIRMASS WITH DEWPOINTS
PUSHING THE LOW TO MID 70S AT TIMES. ADDITIONALLY...WHILE THE
FORECAST WILL ONLY CARRY POPS INTO SATURDAY NIGHT.../AND AGAIN LATE
IN THE PERIOD AS THE RIDGE BREAKS DOWN AND TEMPERATURES
MODERATE/...THE PERIPHERY OF THE RIDGE...WHERE CONVECTION MAY OCCUR
IN A RING OF FIRE STYLE...AND THE CORRIDOR WHERE ANY ORGANIZED
CONVECTIVE COMPLEXES MAY TRACK...WILL NOT BE THAT FAR NORTH OF THE
AREA...AND THIS COULD COMPLICATE MATTERS AS WELL. IF SOME DIURNAL
CONVECTION MANAGES TO OCCUR DESPITE THE QUITE WARM MIDLEVEL
TEMPERATURES PUSHING 10 TO 12C...THAT WOULD ALSO POTENTIALLY WORK
AGAINST THE HEAT. WILL BE INTERESTING TO SEE HOW CLOSE WE GET TO 90
OR IF WE MANAGE TO FINALLY BREACH THE MARK. IF IT OCCURS THIS
WEEKEND...IT WILL BE THE LATEST FIRST 90 DEGREE DAY SINCE
1960...WHEN 90 WAS NOT REACHED UNTIL SEPTEMBER FIRST. THIS IS OF
COURSE EXCLUDING 2004...THE ONLY YEAR ON RECORD THUS FAR WITHOUT A
90 DEGREE READING.

IT IS WORTH NOTING THAT THE ECMWF ENSEMBLE MOS IS QUITE WARM...A FEW
DEGREES ABOVE WHAT WILL BE THE OFFICIAL FORECAST NUMBERS. GFS
ENSEMBLE MOS MEANS ARE MUCH COOLER AND WITH MUCH LOWER STANDARD
DEVIATION. WILL BE CURIOUS TO SEE HOW EACH PERFORMS...BUT THE
SIGNIFICANT SPREAD IN THE ECMWF MOS DOES NOT INSPIRE CONFIDENCE AT
THIS TIME.

&&

.AVIATION /DISCUSSION FOR THE 20/18Z TAF ISSUANCE/...
ISSUED AT 100 PM EDT WED AUG 20 2014

NUMEROUS SHOWERS AND THUNDERSTORMS OVER CENTRAL ILLINOIS WILL SPREAD
EAST SOUTHEAST INTO WESTERN AND SOUTHERN PORTIONS OF CENTRAL
INDIANA NEXT FEW HOURS. RAPID REFRESH MODEL HAS MOST OF THIS
DYING OUT AFTER 21Z.  WILL MENTION TEMPO THUNDERSTORMS AT KHUF AND
EVEN VCTS AT KBMG THROUGH EARLY TO MID AFTERNOON.  THUNDERSTORMS MAY
NOT BE TOO FAR FROM KIND...BUT IT SHOULD BE FAR ENOUGH AWAY TO
LEAVE OUT MENTION THERE.  AFTER THESE STORMS DIE OUT...IT WILL BE
VFR WITH SCATTERED CU AND BROKEN HIGH CLOUDS LATE TODAY THROUGH MIDNIGHT.

THEN ANOTHER THUNDERSTORM COMPLEX WILL MOVE INTO OUR REGION LATE TONIGHT
AND THURSDAY MORNING AS AN UPPER DISTURBANCE MOVES EAST SOUTHEAST ACROSS
OUR REGION. BEST TIMING FOR THIS 2ND ROUND OF STORMS WILL BE FROM
AROUND 08Z TO 16Z AND THEN VFR FROM MIDDAY THURSDAY ON...WITH ONLY
ISOLATED STORMS.

WINDS WILL BE WEST TO SOUTHWEST UP TO 8 KNOTS THIS AFTERNOON AND
SOUTH TO SOUTHWEST UP TO 8 KNOTS BY MIDDAY THURSDAY.  WINDS WILL BE
LIGHT REST OF THE PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM...NIELD
AVIATION...JH

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 20, 3:22 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 AM EDT WED AUG 20 2014

INZ021-028>031-035>049-051>057-060>065-067>072-210830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
422 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE LATE AFTERNOON THROUGH
TONIGHT.

HAZARDS: HAIL AND STRONG WINDS. HEAVY RAIN WITH LOCALIZED
FLOODING IS ALSO POSSIBLE. DANGEROUS LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

TIMING: LATE AFTERNOON THROUGH TONIGHT.

DISCUSSION: A FRONTAL SYSTEM WILL STALL OUT OVER THE AREA FOR MOST
OF THIS WEEK. THIS WILL SERVE TO KEEP THE WEATHER UNSETTLED
OVERALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH SATURDAY.
NO WIDESPREAD SEVERE STORMS ARE ANTICIPATED AT THIS TIME...HOWEVER
LIGHTNING AND HEAVY RAINFALL ARE ALWAYS A THREAT FROM ANY
THUNDERSTORM.

DISCUSSION: A FRONTAL SYSTEM WILL STALL OUT OVER THE AREA FOR MOST
OF THIS WEEK. THIS WILL SERVE TO KEEP THE WEATHER UNSETTLED
OVERALL INTO THE WEEKEND. THIS FRONT MAY DISSIPATE BY EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

In the hours before

Local storm report, Aug 20, 8:05 AM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
905 AM EDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     2 N AVON                39.79N 86.38W
08/19/2014                   HENDRICKS          IN   PUBLIC

            18 INCH DIAMETER TREE UPROOTED AND SEVERAL BROKEN 6 TO 10
            INCH LIMBS.

&&

TDUDZIK

The radar

The Indianapolis radar (KIND), 90 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
August 20, 1:55 PM EST to 1:57 PM EST
Where
Jackson County, 0.88 mi SE of Seymour
Measured
0.75 in hail
Reported by
Public
Coordinates
38.960, -85.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541600.